Community First employees are trained on how to administer Narcan during a session at Community Behavioral Health office this year in Hamilton. NICK GRAHAM/STAFF

Butler County seeing spike in drug overdoses

The Butler County Health Department and mental health and addiction board is alerting the community to an alarming spike in overdose deaths.

The community is seeing a significant increase in the number of overdoses and suspected overdose deaths. The numbers being reported are higher than usual, and officials are concerned about the impact on the health of the public, according to a news release.

• On Dec. 12 there were seven coroner death investigations over a one week period due to suspected drug overdoses. This exceeds the expected baseline of three. More than half of these were residents of the city of Hamilton, according to the release.

• On Dec. 7 the daily count of visits to emergency rooms for suspected drug overdoses slightly exceeded the expected baseline. Half of these were residents of the city of Hamilton.

• Since Sunday the daily count of runs by EMS for suspected drug overdoses in the city of Hamilton did not exceed the baseline.

The Overdose Alerting Network of Butler County tracks three things: coroner death investigations of suspected drug overdoses, hospital emergency room visits for suspected drug overdoses, and emergency medical services (EMS) runs for suspected drug overdoses. When one of three (or more) indicators exceeds a predetermined baseline, a public health alert is sent out to the community.

Local public health, mental health and addictions, the coroner’s office and other partners are issuing this alert to increase community awareness and advise first responders, health care providers, and substance users and their families of the increased risk for overdoses in the community at this time, according to the Butler County Health Department.

This alert should serve as a notice to consider action steps such as:

• If you are a first responder, emergency room, or provider: Consider adding additional staff during this time of increased activity. Always use personal protective equipment as recommended by the CDC. Do not field test drugs or injection equipment. Carry extra doses of Naloxone (Narcan) and administer extra doses as needed.

• If you are a community member: Consider carrying Naloxone (Narcan) and administer extra doses as needed. Always call 911 after every overdose, especially if Narcan was used.

• If you are a user: Do not use alone. Carry extra doses of Naloxone (Narcan) and administer extra doses as needed. Always call 911 after every overdose, especially if Narcan was used.

Naloxone (Narcan) is available via pharmacies, your doctor, or at no cost from the Butler County Health District, 513-863-1770. For support, please call 513-781-7422 (Heroin Help Line). For local treatment resources go to the Mental Health and Alcohol & Drug Addiction Recovery Services Provider Service Guide at http://www.bcmhars.org/services/provider_list.php

The Butler County Health Department said it did not know what may be driving this recent change in activity. However, the risk level is high, and a change in the composition of street drugs in the community is possible.

X